Life Enhancement's 5-HTP Does Not Contain Peak X

Q I've been using your 5-HTP SeroTonic since it was first released and find it VERY helpful for my anxiety. I am concerned, however, about any potential dangers in continuing to use the product since I've seen the 5-HTP advisory on the FDA's web site associating 5-HTP with a contaminate called "peak X". I understand that you test for "peak X". Is their some question about 5-HTP's safety? I would like to know if I can continue to use this wonderful product safely and will it continue to be available (not subject to FDA squeeze)? 
DC

A Life Enhancement's 5-HTP has been tested for levels of "peak X" and "peak X" has not been found to be present. Using both the FDA and the Mayo Clinic's testing protocols, the results were the same: Life Enhancement's 5-HTP is free of "peak X". A copy of certification to this effect is available. Life Enhancement's 5-HTP products are safe for consumption and will continue to be available.

The reason for all the excitement over the alleged contamination of some 5-HTPproducts is because a contaminated batch of a related product, the amino acid tryptophan, caused a disease known as EMS (eosinophilia myalgia syndrome) back in 1989. Produced by one and only one manufacturer (the Japanese chemical company Showa Denko), the bad batch of tryptophan resulted in the deaths of 38 and the illness of several thousand people. In response to this incident, the FDA went wild claiming that there were potential nutrient bombs everywhere, waiting to go off. However, unlike contaminations that occur in foods (every year about 500 people die from cheese contaminations), the foods that contain the contaminants are not pulled from the market permanently. However, this was the case with tryptophan.

Now nine years later, the FDA, citing a single previous study of their own, claims that a contaminant found in 5-HTP may have been a factor in a single case of EMS-like symptoms in 1991.1 However, when the suspected lot of 5-HTP was replaced with a lot which did not contain detectable levels of the impurity, the EMS-like symptoms went away. The study could not conclude that the contaminant was the cause of the 1991 incidence.

A few months ago, Mayo Clinic scientists tested a few 5-HTP samples claiming to find a similar contaminant, albeit at much lower levels (between 2.9 and 14.1 percent) than the amount connected with the 1991 study.

The report -- actually a letter to the editor of Nature Medicine 2 (letters are not peer reviewed and thus are likely to contain errors) -- found low levels of an impurity (called "peak X", the X representing an unknown contaminant) in several retail samples of some 5-HTP dietary supplements.The Mayo scientists alleged that contaminant was similar to that found in the 1991 study which was similar to one of the suspected contaminants involved in the contaminated Showa Denko batch.

Interestingly, in their letter, the Mayo researchers gave credit to NBC television for procuring the samples used for analysis. (This is highly irregular and even unethical for a scientific study.) The Mayo scientists also railed against the law (Dietary Supplement Health Education Act) which, so they wrote, ham-strings the FDA in its ability to take needed action if there is clear danger (which is simply not true). This is politics and not science.

It is important to note that NO EMS-like symptoms or EMS has been found associated with 5-HTP in any other published study other than the FDA one cited above. This is true even with the greatly increased 5-HTP usage in the last few years by the public in general.

Oddly, it appears to be the FDA's opinion that "peak X" is inherent to all tryptophan. Meaning that all tryptophan is contaminated. Why then, we ask, is tryptophan mandated by law as an ingredient in infant formulas?

What is clear, however, is that no one knows what "peak X" really is and whether it does any harm. Moreover, every substance has "peak X"s or unknown non-essentials in at least infinitestimal amounts. Nothing is 100% pure. Even the FDA states that there have been no reports of illness or EMS-like symptoms associated with the use of 5-HTP. There have been no known associations of 5-HTP to illness, including EMS (eosinophilia myalgia syndrome). Yet the Mayo and the FDA in their bulletins, letters and communiques sensationalizes the "5-HTP-peak X" connection, warning that this is typical of the potential dangers inherent in the use of all dietary supplements.

Compared with common foods, the safety of dietary supplements is greater by many magnitudes. Compared with the "black plague" consequences of FDA-approved drugs (up to 140,000 deaths/year 3), dietary supplements are but a sniffle, despite the EMS incidence of 1989. Readers of health infomation ought to be wary of public agencies claiming to be acting in the interests of the public. The Devil's Dictionary defines "public" as a club open to all, without exception, unless you are successful or smart or believe in self-responsibility.

You can get more detailed information about the facts of 5-HTP, "peak X," and the FDA by reading the following: Life Enhancement's October 98 issue, The FDA's Emergency on 5-HTP and in the October, November, and December 98 issues, Why Does the FDA Break the Law?, Part I, Part II, and Part III. 
WB

References

  1. 1. Michelson D, Page SW, Casey R, Trucksess MW, Love LA, Milstien S, Wilson C, Massaquoi SG, Crofford LJ, Hallett M, et al. An eosinophilia-myalgia syndrome related disorder associated with exposure to L-5-hydroxytryptophan. J Rheumatol 1994;21:2261-2265.
  2. 2. Williamson BL, Klarskov K, Tomlinson AJ, Gleich GJ, Naylor S. Problems with over-the-counter 5-hydroxy-L-tryptophan. Nat Med. 1998;4:983.
  3. 3. Classen DC, Pestotnik SL, Evans RS, Lloyd JF, Burke JP. Adverse drug events in hospitalized patients. Excess length of stay, extra costs, and attributable mortality. JAMA. 1997;277:301-306.